Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: After trying every dermatologic treatment for my acne to no avail, I began taking otho Tri Cyclen and after 2 months my skin was completely clear. However, in the third month I started developing brown patches on my face which my Gyn said looked like melasma. Have you had any experience with certain types or brands of BCP's that are less likely to cause melasma?

A: Melasma is darkening of the skin of the face in response to estrogen. The lower areas of the face tend to be more affected. Melasma occurs when estrogen levels go up, especially pregnancy but also, for some women, with oral contraceptives. Only some women have darkening of the skin from estrogen. Most women who take the pill do not get melasma. Usually it goes away when the pill is stopped.

Sometimes a lower dose pill with 20 mcg of estrogen will not have this effect, but in some women susceptible to melasma, any OC will produce it. Mircette is often the most suitable low dose pill for women with acne. Others, such as Alesse, have more testosterone-like effect.

Though some women find melasma distressing, it is usually unnoticed by others and easily covered with makeup.

Acne also can cause increased pigmentation because when inflamed skin heals, it becomes slightly darker. So it is important to be sure that any darkening is melasma rather than post-inflammatory hyperpigmentation from acne.

Any change in OC or other part of a medical regimen should be discussed first with your doctor.


Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by